Kansas, 2009

Hail and Damaging Winds in Kansas, July 31, 2009

July 31, 2009 · NWS GID · 6 events in 3 counties and zones

Strong to severe thunderstorms developed during the evening hours as an upper level disturbance pushed a surface cold front across north central Kansas. With ample instability and shear for these thunderstorms to work with, hail up to the size of quarters and winds of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
$125,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Strong to severe thunderstorms developed during the evening hours as an upper level disturbance pushed a surface cold front across north central Kansas. With ample instability and shear for these thunderstorms to work with, hail up to the size of quarters and winds of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 5:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 31, 5:07 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT FRI JUL 31 2009

.AVIATION...00Z TAF.  THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST
OF KGRI ALONG A COLD FRONT THIS EVENING. THE STORMS AND COLD FRONT
WILL MOVE EAST AND ARE EXPECTED TO REACH KGRI TOWARDS 02-03Z. ONCE
THE STORMS ARRIVE...THEY MAY CONTINUE OFF AND ON NEAR KGRI FOR A
FEW HOURS. THERE WILL LIKELY BE PERIODS OF MODERATE...TO PERHAPS
HEAVY RAIN WITH VISIBILITY RESTRICTIONS FALLING TO AROUND 2SM.
ONCE THE FRONT PASSES...THAT SHOULD BRING AN END TO THE
SHOWERS/STORMS WITH VFR CONDITIONS RETURNING TO KGRI. WINDS WILL
BEGIN THE TAF PERIOD FROM THE SOUTH/SOUTHWEST AHEAD OF THE
FRONT...BUT WILL BECOME LIGHT AS THE BOUNDARY APPROACHES.
NORTH/NORTHWEST WINDS WILL THEN TAKE HOLD BEHIND THE FRONT TOWARDS
05Z.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT FRI JUL 31 2009/

SHORT TERM...THROUGH SATURDAY NIGHT. THE MOST IMPORTANT TIME
FRAME IS TONIGHT...WHEN A STRONG COLD FRONT WILL PLOW THROUGH. LOW
LEVEL MOISTURE HAS MADE STRIDES BACK ABOARD BREEZY SOUTH WINDS...
WITH A NARROW 60+ SURFACE DEWPOINT PLUME TO BE AVAILABLE. NOT ONLY
DOES THE FRONT PROVIDE LIFT...BUT A DECENT WAVE ON WATER VAPOR
IMAGERY MOVING INTO CENTRAL COLORADO. BELIEVE THE NORTHERN PORTION
OF THE CWFA WILL SEE MORE HIGH BASED TYPE CONVECTION...WITH THE
WAVE COMING THROUGH COLORADO ABLE TO TAP BETTER MOISTURE TOWARD
THE MID EVENING...AND LIKELY THE MAIN AREA OF STORMS. A FEW SEVERE
STORMS WILL LIKELY OCCUR...BUT THIS FALLS SHORT OF A MAJOR EVENT.
THE MAIN TIME FRAME WILL BE 7 OR 8 PM...TO 11PM OR SO. THOUGH SOME
LOCAL 1+ INCH RAINS MAY OCCUR ALONG AND SOUTH OF HIGHWAY 6 WITH
DEVELOPING LOW LEVEL JET AND BETTER MOISTURE...PROGRESSIVE NATURE
OF THIS EVENT AND DRY ANTECEDENT CONDITIONS IN THAT AREA SHOULD
KEEP MOST FLOODING ISSUES IN CHECK.

THE FRONT CLEARS THE CWFA BY SATURDAY MORNING...LEAVING COOL ADVECTION
AND TEMPERATURES BACK INTO THE UPPER 70S TO NEAR 80 BY AFTERNOON.

LONG TERM...12Z SUNDAY THROUGH FRIDAY. FOCUS IS ON TEMPERATURES AND
AT LEAST SOME SMALL PRECIPITATION CHANCES.

AFTER A COOL DAY ON SATURDAY...TEMPERATURES WILL REBOUND QUICKLY ON
SUNDAY. HEIGHTS RISE ALOFT UNDER A STRENGTHENING SOUTHWESTERLY
SURFACE FLOW IN ADVANCE OF DEEPENING SURFACE TROUGH EXTENDING
SOUTH/SOUTHWEST FROM SURFACE LOW PUSHING FROM THE NORTHERN PLAINS
INTO THE UPPER MIDWEST. H85 TEMPS WARM INTO THE MID AND POSSIBLY
UPPER 20S...WITH DEEP THERMAL MIXING TO AROUND H75
EXPECTED...SUPPORTING HIGHS IN THE LOWER TO MID 90S. ANOTHER
MID-LEVEL SHORTWAVE RIDING THROUGH THE NORTHWEST FLOW ALOFT GRAZES
THE NORTHEAST CWA SUNDAY NIGHT...AND ALSO HELPS TO NUDGE A WEAK COLD
FRONT INTO THE AREA OVERNIGHT. THESE FACTORS COMBINED WITH SOME LLJ
SUPPORT MAY BE ENOUGH TO KICK OFF A FEW SHOWERS OR THUNDERSTORMS IN
THE NORTHEAST SUNDAY NIGHT. THE WEAK FRONT CONTINUES TO PUSH SOUTH
THROUGH THE CWA ON MONDAY...BUT THERE/S REALLY NOT MUCH COLD AIR TO
SPEAK OF BEHIND THE BOUNDARY. A TAD COOLER AIR GETS INTO THE
NORTHEAST...BUT TEMPS WON/T BE AFFECTED MUCH ACROSS THE REST OF THE
AREA AND WILL AIM HIGHS FROM AROUND 90F NORTHEAST TO THE MID/UPPER
90S SOUTHWEST. THE FRONT IS PROGGED TO PUSH FAR ENOUGH
SOUTH/SOUTHWEST OF THE AREA TO KEEP ANY POSSIBLE CONVECTION
REDEVELOPING IN ITS VICINITY MONDAY NIGHT OUT OF THE FORECAST AREA.
DRY CONDITIONS EXPECTED TO CONTINUE THROUGH THE DAY ON
TUESDAY...HOWEVER STORM CHANCES RETURN BY TUESDAY NIGHT AS
CONVECTION DEVELOPING OVER THE HIGH PLAINS DURING THE AFTERNOON IN
UPSLOPE FLOW AND POSSIBLY AIDED BY MID-LEVEL SHORTWAVE ENERGY MAY
SLIP EAST INTO THE AREA.

HEADING INTO MID TO LATE NEXT WEEK...MODELS DIFFER NOTABLY IN
HANDLING OF UPPER RIDGE AND HENCE TEMPERATURES ACROSS THE CENTRAL
PLAINS. THE GFS IS MUCH MORE AGGRESSIVE TO PROPAGATE THE RIDGE AXIS
EASTWARD OVER THE PLAINS...WHILE THE ECMWF KEEPS IT MUCH FARTHER
WEST FROM THE DESERT SOUTHWEST/SOUTHERN ROCKIES NORTHWEST THROUGH
THE INTER MOUNTAIN WEST...KEEPING THE CENTRAL PLAINS UNDER THE
NORTHWEST FLOW ALOFT THAT HAS SHOWN GREAT PERSISTENCE AS OF LATE. AM
RELUCTANT TO BUY INTO THE MUCH WARMER GFS SOLUTION AT THIS POINT
GIVEN THE PERSISTENCE OF THE NORTHWEST FLOW REGIME THAT WE/VE BEEN
STUCK IN AND THE ECMWF ADVERTISES WILL CONTINUE. THUS FOLLOWED THIS
SOLUTION MORE CLOSELY...WHICH ALSO MATCHES HPC PREFERENCE/PROGS MORE
CLOSELY... ALTHOUGH DID NOT GO AS COOL WITH FORECAST TEMPS AS THE
ECMWF WOULD SUGGEST POSSIBLE. SHOULD STILL DEFINITELY SEE WARMER
TEMPS NEXT WEEK COMPARED TO WHAT WE SAW THIS WEEK AS A WHOLE...BUT THE
MAIN QUESTION AND DIFFERENCE BETWEEN THE MODELS IS HOW MUCH WARMER.
CURRENT FORECAST TEMPS FOR MID TO LATE NEXT WEEK ARE FAIRLY CLOSE TO
SEASONAL NORMS.

CONCERNING PRECIP CHANCES FOR THE REST OF THE PERIOD...WILL CARRY
SOME SMALL CHANCES WEDNESDAY NIGHT AND THURSDAY AS THE ECMWF IN
PARTICULAR SHOWS A DECENT SHORTWAVE PASSING THROUGH WEDNESDAY
NIGHT...WITH A STRONGER WAVE THEN SLIDING THROUGH THE NORTHERN
ROCKIES AND PLAINS ON THURSDAY...HELPING TO PUSH A COLD FRONT SOUTH
THROUGH THE CWA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 31, 2:31 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT FRI JUL 31 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
331 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A COLD FRONT WILL TAP INTO A DECENT MOISTURE RETURN THIS EVENING...
AND TRIGGER THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA.
THUNDERSTORMS WILL MOVE INTO THE AREA EARLY THIS EVENING...MIGRATE
EAST...AND THEN MOVE OUT OF THE REGION AFTER MIDNIGHT.

THERE IS A RISK OF SEVERE WEATHER...MAINLY BETWEEN 7 PM AND
MIDNIGHT. THE MAIN HAZARDS WILL BE QUARTER SIZE HAIL AND WIND
GUSTS IN EXCESS OF 60 MPH. AS THE EVENT WEARS ON...THE INDIVIDUAL
THUNDERSTORMS WILL BECOME MORE ORGANIZED...AND DUMP LOCALLY HEAVY
RAIN IN EXCESS OF ONE INCH IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO AREAS ALONG AND
NORTHEAST OF AN ORD TO GRAND ISLAND TO HEBRON LINE SUNDAY NIGHT.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TUESDAY NIGHT...AS WELL AS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF THE AREA THIS
EVENING...FOR HAIL...WIND...AND LOCALLY HEAVY RAIN REPORTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jul 31, 6:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             WILSONVILLE             40.11N 100.11W
07/31/2009  E1.75 INCH       FURNAS             NE   TRAINED SPOTTER

&&

KISNER
Local storm report, Jul 31, 6:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
716 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     1 NW ORD                41.61N 98.94W
07/31/2009  M56 MPH          VALLEY             NE   ASOS

            PEAK WIND GUST AT EVELYN SHARP FIELD

&&

PFANNKUCH
Special weather statement, Jul 31, 6:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT FRI JUL 31 2009

NEZ039-040-010045-
GREELEY-VALLEY-
719 PM CDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN GREELEY COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ORD...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GREELEY BY 745 PM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4174 9828 4150 9828 4156 9898 4174 9898
TIME...MOT...LOC 0019Z 272DEG 23KT 4159 9883
Local storm report, Jul 31, 6:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             5 W LOUP CITY           41.28N 99.06W
07/31/2009  E1.25 INCH       SHERMAN            NE   PUBLIC

            SOME HAIL UP TO HALF DOLLAR SIZE

&&

PFANNKUCH
Local storm report, Jul 31, 6:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
747 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 SSE HENDLEY           40.02N 99.91W
07/31/2009  E0.88 INCH       FURNAS             NE   PUBLIC

            NICKEL SIZE HAIL

&&

PFANNKUCH
Special weather statement, Jul 31, 6:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT FRI JUL 31 2009

NEZ060-061-010130-
BUFFALO-DAWSON-
755 PM CDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 754 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
LITCHFIELD TO GOTHENBURG...AND MOVING SOUTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  GOTHENBURG BY 800 PM CDT
  EDDYVILLE BY 805 PM CDT
  WILLOW ISLAND BY 815 PM CDT
  SUMNER BY 825 PM CDT
  MILLER BY 830 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 228.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. PEOPLE IN DAWSON AND NORTHWESTERN BUFFALO COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY.

LAT...LON 4103 10022 4105 9965 4104 9921 4082 9922
      4079 10021
TIME...MOT...LOC 0055Z 303DEG 22KT 4111 9923 4098 10018

KISNER

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Phillips

When
July 31, 7:00 PM CST
Where
Phillips County, 2.12 mi W of Prairie View
Measured
1 in hail
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
39.830, -99.610

Thunderstorm Wind, Phillips

When
July 31, 7:37 PM CST
Where
Phillips County, 0.69 mi S of Logan
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.660, -99.570

Power lines reported knocked down.

Thunderstorm Wind, Phillips

When
July 31, 7:55 PM CST
Where
Phillips County, 0.69 mi S of Logan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.660, -99.570

Numerous tree limbs down across town, with minor damage to a street light reported.

Thunderstorm Wind, Phillips

When
July 31, 8:07 PM CST
Where
Phillips County, 7.62 mi S of Glade
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.570, -99.310

Power lines reported knocked down.

Thunderstorm Wind, Rooks

When
July 31, 8:52 PM CST
Where
Rooks County, 0.54 mi E of Palco
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.250, -99.560

Winds estimated at 60 mph.

Thunderstorm Wind, Osborne

When
July 31, 9:20 PM CST
Where
Osborne County, 1.38 mi N of Osborne
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
39.450, -98.700

Winds estimated at 60 to 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187037, 187039, 187041, 187057, 187059, 187060.